Maryland, 2013Flash Flooding in Maryland, June 10, 2013
June 10, 2013 · NWS LWX · 6 events in 4 counties and zones
A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear. Heavy rain, damaging winds and tornadoes were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 8:12 PM EST, 5 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 8:12 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT SUN JUN 9 2013
.SYNOPSIS...
A WARM FRONT WILL GRADUALLY MOVE ACROSS THE AREA TONIGHT AND
MONDAY...FOLLOWED BY A COLD FRONTAL PASSAGE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE BRIEFLY BUILDS IN WEDNESDAY...THEN LOW
PRESSURE MAY AFFECT THE AREA ON THURSDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN FIRING IN THE SOUTHERN HALF OF THE FORECAST
AREA ALL AFTERNOON AND NOW INTO THE EVENING HOURS. ALTHOUGH THE
ROBUST NATURE OF THE CONVECTION IS GENERALLY STARTING TO WANE...
THE SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY WILL NOT. IN
FACT...IT SHOULD BE INCREASING IN COVERAGE OVERNIGHT TONIGHT. PWAT
ON THE KIAD 12Z SOUNDING WAS 1.00 INCH...ON THE 00Z SOUNDING PWAT
WAS 1.42 INCH. SOUTH OF THE WARM FRONT...OBSERVED PWAT AT KGSO WAS
1.84 INCH. SO...DEEPER MOISTURE IS ON THE WAY.
ISOLATED THUNDER WAS KEPT IN THE FORECAST ALL NIGHT...THOUGH MOST
OF THE CONVECTION WILL BE JUST SHOWERS...BUT WITH EFFICIENT HEAVY
RAIN PRODUCTION AT TIMES...ESPECIALLY WHERE MULTIPLE
SHOWERS/STORMS MOVE OVER THE SAME AREA. GIVEN THE POTENTIAL FOR
LOCALLY HEAVY RAIN...A FLASH FLOOD WATCH IS BEING ISSUED FOR THE
SOUTHWESTERN SIX COUNTIES OF THE FORECAST AREA...INCLUDING
HARRISONBURG...CHARLOTTESVILLE...WAYNESBORO...AND STAUNTON.
PWATS ARE FORECAST BY VIRTUALLY ALL THE MODEL GUIDANCE TO APPROACH
OR EXCEED 2 INCHES MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE
MAIN UPPER TROUGH APPROACHES FROM THE WEST. GIVEN THIS...AND
TREATING TONIGHT/S ACTIVITY AS A PRIMER FOR TOMORROW...THE FLASH
FLOOD WATCH MAY HAVE TO BE EXTENDED TO INCLUDE OTHER PARTS OF THE
FORECAST AREA ON FUTURE SHIFTS. MENTION ADDED TO HWO.
DIURNAL TEMP RANGE WILL BE FAIRLY SMALL...WITH LOWS TONIGHT
GENERALLY IN THE UPPER 60S AND HIGHS TOMORROW IN THE MID/UPR 70S.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE EAST OF THE BLUE RIDGE
MONDAY EVENING ENDING FROM WEST TO EAST AFTER MIDNIGHT WITH THE
FRONTAL PASSAGE EARLY TUESDAY. DRYING OCCURS BEHIND THE FRONT ON
NORTHWEST FLOW THE REMAINDER OF TUESDAY INTO TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
INCLEMENT WEATHER RETURNS WEDNESDAY INTO THURSDAY AS ANOTHER FRONT
MAY TOUCH OFF SHOWERS AND THUNDERSTORMS WEDNESDAY FOLLOWED BY AN
AREA OF LOW PRESSURE MOVING ACROSS THE FORECAST AREA ON THURSDAY.
THAT SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE MIDDLE
ATLANTIC FOR NEXT WEEKEND.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
PREVAILING SHRA IN THE KCHO TAF NOW...AND MAY BE NEEDED IN THE
METRO TAFS AS WELL. WILL CARRY JUST VCTS THOUGH. VSBY RESTRICTIONS
ARE POSSIBLE IN FOG/STRATUS/SHOWERS LATE TONIGHT.
MONDAY MORNING MAY BEGIN WITH MVFR OR IFR CONDITIONS IN FOG/STRATUS
DUE TO MOIST SOUTHEAST FLOW. AT LEAST MVFR CONDITIONS MAY LINGER
THROUGH MUCH OF THE DAY AS NUMEROUS SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AFFECT THE TERMINALS. CHANCE OF SHOWERS WILL LINGER
INTO EARLY TUESDAY UNTIL A COLD FRONT MOVES THROUGH WITH A WIND
SHIFT TO THE W/NW. LOW PRESSURE MAY BRING ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
&&
.MARINE...
SOUTHERLY CHANNELING IS ONGOING WITH OCCASIONAL WIND GUSTS TO 15
KTS ON PORTIONS OF THE WATERS. RAISED A SMALL CRAFT ADVISORY FOR
THE ENTIRE BAY AND LOWERMOST TIDAL POTOMAC FOR MONDAY AFTERNOON
BASED ON FREQUENT GUSTS TO SCA CRITERIA.
THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH MONDAY NIGHT FOR A
PORTION OF THE WATERS...BUT CONFIDENCE NOT HIGH ENOUGH TO GO PAST
SUNSET JUST YET.
COLD FRONT MOVES THROUGH ON TUESDAY...WITH WEAK HIGH PRESSURE FOR
WEDNESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
AFTERNOON FOR VAZ025-026-036-037-503-504.
WV...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM TO 8 PM EDT MONDAY FOR
ANZ530>534-537>543.
&&
SYNOPSIS...KRW/JE
NEAR TERM...JE/KRW
SHORT TERM...BPP/KRW
LONG TERM...BPP/KRW
AVIATION...JE/KRW
MARINE...JE/KRWHazardous weather outlook, Jun 10, 1:29 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 AM EDT MON JUN 10 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
229 AM EDT MON JUN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE REST OF THE NIGHT. PLEASE
REFER TO WBCFFALWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING. HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING IN SOME AREAS.
IN ADDITION...A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND
EVENING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER MONDAY AFTERNOON...AND MAY BE EXTENDED
INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
229 AM EDT MON JUN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE REST OF THE NIGHT FOR PORTIONS
OF THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY...CENTRAL MARYLAND
AND NORTH CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. PLEASE
REFER TO WBCFFALWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH REMAINS IN EFFECT MONDAY. HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.
IN ADDITION...A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 9, 11:13 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 AM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM FLOOD CHARLOTTESVILLE 38.04N 78.49W
06/09/2013 CITY OF CHARLOTTES VA FIRE DEPT/RESCUE
EMMET STREET AND 5TH STREET AT CHERRY AVENUE WERE
CLOSED IN CHARLOTTESVILLE DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1300234
BJLLocal storm report, Jun 10, 12:25 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 AM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD RAPIDAN 38.31N 78.07W
06/09/2013 ORANGE VA 911 CALL CENTER
WATER RESCUE ALONG RAPIDAN RIVER.
&&
EVENT NUMBER LWX1300235
BJLLocal storm report, Jun 10, 12:26 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 AM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD CULPEPER 38.47N 78.00W
06/10/2013 CULPEPER VA 911 CALL CENTER
ROADS CLOSED IN CULPEPER DUE TO FLASH FLOODING.
&&
EVENT NUMBER LWX1300236
BJLFlash Flood, Montgomery
- When
- June 10, 1:48 AM EST to 3:48 AM EST
- Where
- Montgomery County, 0.7 mi N of Clarksburg to 0.73 mi NNE of Clarksburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.240, -77.278
Several roads were closed in the Clarksburg area due to flooding. The highway department did not have a exact time so time was estimated by radar and when one hour flash flood guidance was reached.
Flash Flood, Baltimore City (C)
- When
- June 10, 3:00 PM EST to 5:00 PM EST
- Where
- Baltimore City (C) County, 0.86 mi ENE of Camden to 0.83 mi ENE of Camden
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.283, -76.614
There was water observed up to the hoods of cars in the 500 block of South Charles Street.
Flash Flood, Montgomery
- When
- June 10, 6:20 PM EST to 8:20 PM EST
- Where
- Montgomery County, 1.09 mi NNE of Burdetts to 1.03 mi NE of Burdetts
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.214, -77.309
There was a road closed at West Old Baltimore Road and the Creek.
Flash Flood, Baltimore
- When
- June 10, 8:25 PM EST to 10:25 PM EST
- Where
- Baltimore County, 2.01 mi S of Chadwick Manor to 1.87 mi WNW of Halethorpe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.271, -76.737
The Baltimore beltway was flooded at Frederick Road.
Flash Flood, Harford
- When
- June 10, 8:41 PM EST to 11:41 PM EST
- Where
- Harford County, 36 mi SW of Weide Aaf Arpt to 36.11 mi SW of Weide Aaf Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.981, -76.732
There was a road closed due to flooding at Annapolis Road and Superior Lane.
Flash Flood, Harford
- When
- June 10, 9:50 PM EST to 11:50 PM EST
- Where
- Harford County, 0.44 mi NNE of Bel Air to 0.4 mi NE of Bel Air
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.535, -76.346
There was high water at Route 1 business which closed at two locations in Bel Air.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, June 10, 20131 death · 37 injured · $1.5 million · 1 event
- Tornadoes and Hail in Kentucky, June 10, 20134 injured · $537,000 · EF2 · 6 events
- Hail and Damaging Winds in Tennessee, June 10, 2013$212,000 · 1 in hail · 33 events
- Damaging Winds in Georgia, June 10, 20137 injured · $31,000 · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Nevada, June 10, 2013$511,000 · 52 kt wind · 6 events
- Flash Flood in Tennessee, June 10, 2013$200,000 · 1 event
- Damaging Winds in South Carolina, June 10, 2013$25,000 · 55 kt wind · 23 events
- Tornado in North Carolina, June 10, 2013$500 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, June 10, 2013$25,000 · 1 in hail · 3 events
- Damaging Wind and Strong Wind in New Mexico, June 10, 2013$25,000 · 70 kt wind · 2 events
- Flood and Damaging Winds in South Carolina, June 10, 2013$20,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 10, 2013$15,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460388, 460067, 460069, 460391, 460392, 460394.